Severe Rebound Effects Found in ‘Relevant’ Number of MS Patients After Stopping Fingolimod

Click here to receive MS news via e-mail
Zinbryta to treat RRMs

Rebound symptoms after stopping fingolimod (Gilenya) treatment affect a “clinically relevant” number of multiple sclerosis (MS) patients, a study by University of California, San Francisco, researchers reported. The study called attention to the need for determining the best method of sequencing or stopping MS treatments, and highlighted the need to identify factors that increase the risk of severe symptoms after fingolimod cessation.

The change or discontinuation of immunoactive drugs is a sensitive matter, balancing safety and protection against relapse, and is of particular concern to women stopping treatment because of pregnancy. The occurrence of rebound symptoms after fingolimod treatment, however, is not well-studied.

Rebound effects are the re-emergence of symptoms held under control by a treatment once the treatment is stopped. The study, published in the journal JAMA Neurology, investigated electronic medical records, along with magnetic resonance images (MRI), from the UCSF Multiple Sclerosis Center for evidence of rebound symptoms after fingolimod cessation. Records from January 2014 to December 2015 were included in the analysis.

Fingolimod is a drug that targets immune cells in the lymph nodes, preventing them from entering the central nervous system. When the treatment is stopped, the pool of peripheral immune cells is back to normal within four to eight weeks.

Among the 46 patients who had stopped fingolimod treatment during the period analyzed, five women, amounting to 10.9 percent of the group, developed rebound symptoms in the form of severe relapses that occurred four to 16 weeks after discontinuation of treatment. This time span mirrors the time it might take for immune cells to re-enter the brain.

Before the investigated relapse, the five had varying degrees of severity in their relapsing-remitting course. But the study, Rebound Syndrome in Patients With Multiple Sclerosis After Cessation of Fingolimod Treatment, reported that all five women suffered an unusually severe relapse after stopping fingolimod treatment.

MRI scans showed that patients had a median of nine new gadolinium-enhancing lesions, and a median of nine new T2 lesions. Although patients were treated with corticosteroids or B-cell depleting therapy, new lesions continued to form for another three to six months.

In an attempt to further evaluate the extent of the problem, the research team reviewed the literature for similar cases, and identified another 11 patients who experienced severe relapses after stopping fingolimod treatment, indicating rebound effects.

The study showed that the proportion of patients experiencing relapses after treatment discontinuation is clinically relevant, but the best way to prevent this from happening is far from clear. Also, scientists and clinicians are still in the dark about who might be at risk to develop rebound symptoms, pinpointing the need for large prospective trials to determine best clinical practices.

Click here to receive MS news via e-mail


  1. Pina Spadaro. says:

    Estimados, también interrumpir el Interferón (Avonex) recibido durante 5 años consecutivos es muy perjudicial.
    En mi caso particular pasé de no tener nada a ser progresiva a los 3 años sin poder detenerla con nada.
    Y mas lesiones en la médula y cerebro, es una injusticia (No se debe hacer)
    Atentos saludos, Pina.

  2. Mike Hemingway says:

    What is described in this article is pretty much what happened to me after I stopped Fingolimod. My severe relapse lasted about 15 months. I’m glad that research will look at a better method for stopping Fingolimod and other immune suppressive treatments.

      • Mike Hemingway says:

        I stopped because the Gilenya wasn’t really working. My MS was “rumbling along,” as my neurologist says. I then went on to Teriflunamide (I can’t remember the brand name) which also wasn’t great. I had been on Tysabri which was great but my JC virus antibody count was through the roof so I stopped. I’ve had the first infusions of Lemtrada (Alemtuzimab) about 9 months ago and that seems to be doing some good, which is great.

        • Matt Craig says:

          Hi Mike, Are you in the RR category or the SPMS.? My sister is in the SPMS category and doesn’t know what’s best, come off Fingo thats not working or risk the rebound and try Ocrelizumab/Tysabri

    • Mona el wassefy says:

      I am already on fingoli
      mod but why did you stop it!!
      My Egyptian prof Dr advised me never to stop it!!

  3. Debbie says:

    I had to stop due to extremely high liver enzymes that was in December 2012 and they still cannot find anuthing to work for me. I am worse now than before starting Gilenya. My MS is progressing sat a fast rate. Am on Tysabri only had a slightly visible form of the JC Virus. Waiting till the new med comes out for PPMS and SPMS

    • Mona el wassefy says:

      Am sorry for you but did you try changing you dietry habits
      There is a talk in Ted ex for an American dr named Terry wahls may you please found the talk buy her book too it may help controlling your illness
      God bless you

  4. Chris says:

    I too am a Gilenya prisoner. The great fear of apocalyptic rebound, instilled in me by my Neurologist (who is paid $150,000 in speaking fees by the drug manufacturer according to the disclosure reports on, btw), keeps me from kicking My $59,000/year drug habit. I am eagerly looking for ANY moderating protocol since my neurologist will not offer any advice other than “don’t stop taking your Gilenya.”
    (PS: please refrain from recommending diet or bee-sting therapies).
    Since I have been unable to find any (reputable) documentation, I will need to proceed AMA. If any researcher is interested in using my case for research, I plan to end Gilenya usage in November 16 (come what may).

Leave a Comment

Your email address will not be published. Required fields are marked *